Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 224, NWS Springfield, MO

July 15, 2018Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2018, 4:02 PM CDT for Howell County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 4:02 PM CDT (21:02 UTC)
Expired
Jul 15, 2018, 4:21 PM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Howell County, MO

The radar

The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS53 KSGF 152102
SVRSGF
MOC091-152145-
/O.NEW.KSGF.SV.W.0224.180715T2102Z-180715T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
402 PM CDT SUN JUL 15 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Howell County in south central Missouri...

* Until 445 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located near Ott, or 12
  miles northwest of Salem in Fulton County, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Brandsville...                    Lanton...
  Moody...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3651 9203 3658 9197 3663 9186 3666 9175
      3666 9168 3660 9167 3650 9168 3650 9203
TIME...MOT...LOC 2101Z 253DEG 8KT 3651 9197 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
960 
WWUS53 KSGF 152121
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
421 PM CDT SUN JUL 15 2018

MOC091-152131-
/O.CAN.KSGF.SV.W.0224.000000T0000Z-180715T2145Z/
Howell MO-
421 PM CDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3651 9203 3658 9197 3663 9186 3666 9175
      3666 9168 3660 9167 3650 9168 3650 9203
TIME...MOT...LOC 2117Z 253DEG 8KT 3652 9192 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:44 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 1:44 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
144 PM CDT Sun Jul 15 2018

...Seasonably Hot and Humid with Scattered Storms at Times...

.SHORT TERM...(This evening through Monday)
Issued at 135 PM CDT Sun Jul 15 2018

Seasonably hot and humid weather along with unsettled weather
conditions will persist heading into this coming week. Isolated
to scattered convection will be focused near the Arkansas border
through early this evening.

Activity Monday will again be most numerous across far southern
Missouri where surface convergence will be maximized and a subtle
disturbance tracks across the region.

.LONG TERM...(Monday Night through Sunday)
Issued at 135 PM CDT Sun Jul 15 2018

Periodic chances of showers and thunderstorms will continue this
week but widespread significant rainfall is not expected to
relieve drought conditions. Convection will be focused across
eastern Kansas into far southwestern Missouri Tuesday as drier
settles into the eastern Ozarks on a more easterly flow. Expect
the chance of storms to spread area wide mid to late week as a
shortwave trough moves into the region by Thursday.

Temperatures and humidity levels will be near seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM CDT Sun Jul 15 2018

Pilots can expect prevailing VFR conditions at area terminals
through tonight and Monday. Scattered thunderstorm development
will be focused across far southern Missouri both days with the
Branson terminal seeing the greatest chance of any storm impacts.
Otherwise scattered to broken cumulus with VFR decks can expected
during the afternoon hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Jul 15, 2:52 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
252 PM CDT Sun Jul 15 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
252 PM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms will impact the outlook area
and mainly far southern Missouri this afternoon and evening. The
primary risk with the stronger storms will be occasional
lightning and localized wind gusts to 50 mph.

Heat index values through early this evening will range from
around 100 to near 105 degrees with the hottest temperatures
across southeastern Kansas and southwestern Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a limited threat of lightning daily, with the
better chance for rain around midweek when a weak front moves
through the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:24 PM CDTSpecial Weather StatementSGFDouglas36 min
Jul 14, 8:14 PM CDTSpecial Weather StatementSGFOzark46 min
Jul 14, 10:06 PM CDTSpecial Weather StatementSGFOregon39 min
Jul 14, 10:19 PM CDTSpecial Weather StatementSGFDent41 min
Jul 14, 10:48 PM CDTSpecial Weather StatementSGFShannon27 min
Jul 15, 5:24 PM CDTSevere Thunderstorm WarningSGFChristian, Stone51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.